Alert archive / Michigan / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 76, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 8, 1997, 7:24 PM EDT for Hillsdale County, Michigan. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 8, 1997, 7:24 PM EDT (23:24 UTC)
- Expired
- Jul 8, 1997, 7:55 PM EDT
- In force
- 31 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Hillsdale County, MI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 7:30 PM EDT | Thunderstorm Wind | Osseo, MI | Hillsdale County Emergency Operations reported trees and electrical wires downed 3 miles southeast of Hillsdale near Osseo and Pleasant Lake, in Jefferson Township. Power was cut for approximately 400 Consumers Energy customers. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 3:30 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 11.4 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 47 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 733 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 197 m²/s²
- 0-3 km storm-relative helicity
- 249 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGRR 082325 RRA SVRGRR MIC059-082355- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 724 PM EDT TUE JUL 8 1997 * SEVERE THUNDERSTORM WARNING FOR EASTERN HILLSDALE COUNTY - SOUTH CENTRAL LOWER MICHIGAN * UNTIL 755 PM EDT * SOME LOCATIONS AFFECTED PRATTVILLE AROUND 730 PM EDT * AT 724 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 9 MILES SOUTHEAST OF HILLSDALE OR 5 MILES NORTHWEST OF PRATTVILLE MOVING EAST AT 35 MPH. DAMAGING WIND GUSTS ARE THE PRIMARY THREAT WITH THIS STORM. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND~ OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. BORIS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 11:52 AM EDT, 7 hours 32 minutes earlier.
Area forecast discussion, Jul 8, 11:52 AM EDT, 7 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1152 AM EDT TUE JUL 8 1997 LOW CENTER HAS REACHED EAST CENTRAL WI AT 15Z...WITH STRONG AND PERSISTENT PRESSURE FALLS OVER NORTHWEST LOWER. WARM FRONT HAS BOWED NORTH AND CURRENTLY LIES FROM MBS-LDM LINE. PERSISTENT RAINS BEGINNING TO PUSH OFF TO THE EAST...WITH A LINE OF SHOWERS AND THUNDERSTORMS EXTENDING FROM SAGINAW BAY SOUTHWEST TO BIV. ADDITIONAL ACTIVITY DEVELOPING IN AREA OF MOISTURE CONVERGENCE ACROSS NORTHERN ILLINOIS. WILL FOCUS ON WARM FRONTAL BOUNDARY ACROSS CENTRAL LOWER AND COLD FRONT MOVING INTO NORTHERN IL FOR ADDITIONAL DEVELOPMENT THIS AFTERNOON. MODIFIED 12Z DTX SOUNDING FOR 76/65 GIVES CAPES APPROACHING 1000 J/KG...BUT TEMPERATURES ALREADY NEAR 80 ALONG INDIANA BORDER WHERE THERE HAS BEEN SOME SUNSHINE THIS MORNING. SOME BREAKS ALSO NOTED OVER LAKE MICHIGAN A CONCERN AS WELL FOR DEVELOPMENT ALONG WARM FRONT. BEST CHANCE FOR SEVERE CONVECTION APPEARS TO BE OVER SOUTHERN TWO TIER OF COUNTIES...WHERE BEST INSTABILITY AND STRONGEST WIND FIELDS LOCATED. UNIDIRECTIONAL WIND PROFILES SUGGEST THREAT FOR WIND DAMAGE/BOW ECHO DEVELOPMENT. WILL ALSO NEED TO WATCH STORMS DEVELOPING ALONG WARM FRONT FOR POTENTIAL OF SPINNING UP SOME SHALLOW MESOS...ESPECIALLY IF SOME DIURNAL HEATING TAKES PLACE AND INSTABILITY JUMPS. GOING TEMPERATURES LOOK PRETTY GOOD...AND WILL JUST MASSAGE THE NUMBERS A BIT. BORIS
In the hours before
Special weather statement, Jul 8, 3:24 PM EDT, 4 hours before
MIZ065>067-071>074-077>081-090100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 324 PM EDT TUE JUL 8 1997 ...TORNADO WATCH IN EFFECT FOR PORTIONS OF SOUTHWEST AND SOUTH CENTRAL LOWER MICHIGAN UNTIL 900 PM EDT... A TORNADO WATCH IS IN EFFECT FOR PARTS OF SOUTHWEST AND SOUTH CENTRAL LOWER MICHIGAN UNTIL 900 PM EDT. THIS WATCH INCLUDES THE COUNTIES OF BARRY...BERRIEN...BRANCH...CALHOUN...CASS...EATON...HILLSDALE... INGHAM...JACKSON...KALAMAZOO...ST JOSEPH...AND VAN BUREN. THIS WATCH INCLUDES THE COMMUNTIES OF LANSING...KALAMAZOO...BATTLE CREEK... JACKSON...AND BENTON HARBOR. AT 315 PM EDT...THUNDERSTORMS WERE DEVELOPING ACROSS PORTIONS OF NORTHERN INDIANA AHEAD OF A COLD FRONT MOVING ACROSS NORTHERN ILLINOIS. THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE ACROSS PORTIONS OF SOUTHWEST AND SOUTH CENTRAL LOWER MICHIGAN DURING THE AFTERNOON AND EARLY EVENING HOURS. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE... PRODUCING WIND GUSTS IN EXCESS OF 80 MPH AND HAIL 1 INCH IN DIAMETER. IN ADDITION...SOME STORMS MAY HAVE THE POTENTIAL TO PRODUCE TORNADOES. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS AND TORNADOES IN AND CLOSE TO THE WATCH AREA. KEEP AN EYE TO THE SKY AND BE PREPARED TO SEEK SHELTER SHOULD THREATENING WEATHER APPROACH OR A WARNING ISSUED BY THE NATIONAL WEATHER SERVICE. STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO AND TELEVISION STATIONS...OR LOCAL CABLE TELEVISION OUTLETS...FOR ADDITIONAL INFORMATION ON THIS DEVELOPING SEVERE WEATHER SITUATION. BORIS
Special weather statement, Jul 8, 5:10 PM EDT, 2 hours 14 minutes before
MIZ065>067-071>074-077>081-090100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 510 PM EDT TUE JUL 8 1997 ...TORNADO WATCH CONTINUES FOR PORTIONS OF EXTREME SOUTHWEST AND SOUTH CENTRAL LOWER MICHIGAN UNTIL 900 PM EDT... THE TORNADO WATCH CONTINUES UNTIL 900 PM EDT FOR THE COUNTIES OF BERRIEN...BRANCH...CALHOUN...CASS...HILLSDALE... JACKSON AND ST JOSEPH. THIS INCLUDES THE COMMUNTIES OF BATTLE CREEK... JACKSON AND BENTON HARBOR. THE TORNADO WATCH HAS BEEN CANCELLED FOR BARRY... EATON... INGHAM... VAN BUREN AND KALAMAZOO. THIS INCLUDES THE COMMUNITIES OF LANSING...KALAMAZOO AND HASTINGS. AT 510 PM EDT...STRONG THUNDERSTORMS CONTINUED DEVELOPING ALONG THE MICHIGAN/INDIANA BORDER AND NORTHERN INDIANA AHEAD OF A COLD FRONT MOVING ACROSS NORTHERN ILLINOIS. THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE ACROSS THIS AREA INTO THE EARLY EVENING HOURS. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE... PRODUCING WIND GUSTS IN EXCESS OF 80 MPH AND HAIL 1 INCH IN DIAMETER. IN ADDITION...SOME STORMS MAY HAVE THE POTENTIAL TO PRODUCE TORNADOES. THUNDERSTORMS ARE STILL POSSIBLE FURTHER NORTH INTO IN THE INTERSTATE 94 AND 69 AREAS INTO EARLY EVENING...HOWEVER THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS AND TORNADOES IN AND CLOSE TO THE WATCH AREA. KEEP AN EYE TO THE SKY AND BE PREPARED TO SEEK SHELTER SHOULD THREATENING WEATHER APPROACH OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO AND TELEVISION STATIONS...OR LOCAL CABLE TELEVISION OUTLETS...FOR ADDITIONAL INFORMATION ON THIS DEVELOPING SEVERE WEATHER SITUATION. DCZ
Special weather statement, Jul 8, 5:17 PM EDT, 2 hours 7 minutes before
MIZ065>067-071>074-077>081-090100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 510 PM EDT TUE JUL 8 1997 ...TORNADO WATCH CONTINUES FOR PORTIONS OF EXTREME SOUTHWEST AND SOUTH CENTRAL LOWER MICHIGAN UNTIL 900 PM EDT... THE TORNADO WATCH CONTINUES UNTIL 900 PM EDT FOR THE COUNTIES OF BERRIEN...BRANCH...CALHOUN...CASS...HILLSDALE... JACKSON AND ST JOSEPH. THIS INCLUDES THE COMMUNTIES OF BATTLE CREEK... JACKSON AND BENTON HARBOR. THE TORNADO WATCH HAS BEEN CANCELLED FOR BARRY... EATON... INGHAM... VAN BUREN AND KALAMAZOO. THIS INCLUDES THE COMMUNITIES OF LANSING...KALAMAZOO AND HASTINGS. AT 510 PM EDT...STRONG THUNDERSTORMS CONTINUED DEVELOPING ALONG THE MICHIGAN/INDIANA BORDER AND NORTHERN INDIANA AHEAD OF A COLD FRONT MOVING ACROSS NORTHERN ILLINOIS. THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE ACROSS THIS AREA INTO THE EARLY EVENING HOURS. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE... PRODUCING WIND GUSTS IN EXCESS OF 80 MPH AND HAIL 1 INCH IN DIAMETER. IN ADDITION...SOME STORMS MAY HAVE THE POTENTIAL TO PRODUCE TORNADOES. THUNDERSTORMS ARE STILL POSSIBLE FURTHER NORTH INTO IN THE INTERSTATE 94 AND 69 AREAS INTO EARLY EVENING...HOWEVER THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS AND TORNADOES IN AND CLOSE TO THE WATCH AREA. KEEP AN EYE TO THE SKY AND BE PREPARED TO SEEK SHELTER SHOULD THREATENING WEATHER APPROACH OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO AND TELEVISION STATIONS...OR LOCAL CABLE TELEVISION OUTLETS...FOR ADDITIONAL INFORMATION ON THIS DE<VELOPING SEVERE WEATHER SITUATION. DCZ
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 6:46 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun, Jackson | 64 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.